Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 63, NWS St. Louis, MO

May 19, 2022Crawford County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 19, 2022, 2:49 PM CDT for Crawford County, Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 2:49 PM CDT (19:49 UTC)
Expired
May 19, 2022, 3:30 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Crawford County, MO

The radar

The St Louis radar (KLSX), 95 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 2:52 PM CDTHAIL 0.756 Sw Steelville, MOPENNY SIZED HAIL REPORTED 6SW OF STEELVILLE.
May 19, 3:08 PM CDTHAIL 0.88Cuba, MOPEA TO NICKEL SIZED HAIL.
May 19, 3:30 PM CDTTSTM WND GST 44Steelville, MOMISSOURI MESONET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:51 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS53 KLSX 191949
SVRLSX
MOC055-192030-
/O.NEW.KLSX.SV.W.0063.220519T1949Z-220519T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
249 PM CDT Thu May 19 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Crawford County in east central Missouri...

* Until 330 PM CDT.

* At 249 PM CDT, a severe thunderstorm was located 10 miles west of
  Cherryville, moving northeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Steelville around 310 PM CDT.
  Cuba around 320 PM CDT.
  Bourbon and Leasburg around 330 PM CDT.

Other locations impacted by this severe thunderstorm include Oak
Hill, St. Cloud and Cook Station.

This includes Interstate 44 in Missouri between exits 203 and 218.
 
This also includes Onondaga Cave State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CDT for east central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 700 PM CDT for east central
Missouri.

&&

LAT...LON 3783 9151 3792 9153 3821 9151 3821 9137
      3820 9137 3820 9110 3809 9109 3779 9134
TIME...MOT...LOC 1949Z 208DEG 30KT 3781 9147 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Maples
2 follow-up statements
478 
WWUS53 KLSX 191955
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
255 PM CDT Thu May 19 2022

MOC055-192030-
/O.CON.KLSX.SV.W.0063.000000T0000Z-220519T2030Z/
Crawford MO-
255 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CRAWFORD COUNTY...

At 254 PM CDT, a severe thunderstorm was located 8 miles west of
Cherryville, moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Spotters reported peas to penny size hail near Steelville.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Steelville around 310 PM CDT.
  Cuba around 320 PM CDT.
  Bourbon and Leasburg around 330 PM CDT.

Other locations impacted by this severe thunderstorm include Oak
Hill, St. Cloud and Cook Station.

This also includes Onondaga Cave State Park.
 
This includes Interstate 44 in Missouri between exits 203 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CDT for east central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3783 9151 3792 9153 3821 9151 3821 9137
      3820 9137 3820 9110 3809 9109 3779 9134
TIME...MOT...LOC 1954Z 208DEG 30KT 3785 9144 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Maples
361 
WWUS53 KLSX 192009
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
309 PM CDT Thu May 19 2022

MOC055-192030-
/O.CON.KLSX.SV.W.0063.000000T0000Z-220519T2030Z/
Crawford MO-
309 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHERN CRAWFORD COUNTY...

At 307 PM CDT, a severe thunderstorm was located over Steelville,
moving northeast at 35 mph.

HAZARD...Quarter size hail possible.

SOURCE...Spotters reported hail up to the size of nickels near Cuba.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Cuba around 320 PM CDT.
  Leasburg around 325 PM CDT.
  Bourbon around 335 PM CDT.
  Sullivan around 345 PM CDT.

Other locations impacted by this severe thunderstorm include Oak Hill
and St. Cloud.

This includes Interstate 44 in Missouri between exits 203 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CDT for east central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 9153 3821 9151 3821 9137 3820 9137
      3820 9110 3793 9135
TIME...MOT...LOC 2007Z 208DEG 30KT 3795 9137 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:33 PM CDT, 16 minutes earlier.

Area forecast discussion, May 19, 2:33 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
233 PM CDT Thu May 19 2022

.SHORT TERM...  (Through Late Friday Night)
Issued at 207 PM CDT Thu May 19 2022

MCV will track east across the southern portion of the forecast
area early this evening. Destabilization ahead of it and locally
enhanced low level and overall shear will promote the possibility
of supercells with a threat for tornadoes, damaging winds, and
large hail. This should exit to the east around 7PM with the
remainder of the night being quiet. We remain in a humid air mass
overnight, so lows will only be around 70 or so.

Hot and humid conditions are expected on Friday with temperatures
approaching 90 degrees. A cold front will move into the northwest
part of the area during the afternoon with a shift to northwest
winds and a drop in temperature expected. Although the air mass
ahead of the front will be highly unstable, a strong capping
inversion will make it very difficult to trigger any thunderstorms
along the front Friday afternoon and evening. Friday evening and
overnight, though, there may be a zone of shower and thunderstorm
activity along and behind the front as the surface front undercuts
the warm, moist air mass. Storms in this environment will be
elevated and primarily be a threat for hail and heavy rainfall.
Overall coverage should increase toward Saturday morning as a
shortwave trough tracks through the southwest flow aloft.

Kimble

.LONG TERM...  (Saturday through Next Thursday)
Issued at 207 PM CDT Thu May 19 2022

The front makes a slow push southeast through the area on
Saturday, with the southeast part of our forecast area remaining
in the warm and humid air, reaching 80+ degrees again. Further to
the north, though, clouds, rain, and cooler air will keep
temperatures in the 60s. It's possible that depending on the
slowness of the progression of the surface front and how quickly
the warm nose aloft erodes, we could see surface based
thunderstorms develop ahead of the front on Saturday in the
southern part of the area. If this occurs, they instability and
shear available will be supportive of strong to severe storms.
Again this threat would be pretty conditional on all the right
ingredients lining up. At any rate most of the area should see
rainfall on Saturday into Saturday night as the next wave moves
through and gives the front one final shove to the southeast.

For Sunday we will be entirely post frontal, and despite the
return of sunshine as the day goes on we will only warm into the
60s. Much drier air will also be in place, bringing a break from
the early season humidity.

Expect a gradual warm up Monday into Tuesday as high pressure
shifts east and a return flow brings warmer and more humid air
back into the area. The next trough sets up in the Plains on
Tuesday and will bring our next chance of rainfall. It's unclear
whether we'll get enough instability for strong to severe storms,
but it's always something to watch this time of year. Models
diverge in the long range on how to handle the trough in the
Plains. The GFS continues to show the trough cutting off over the
Southern Plains and bringing multiple days of showers and storms
to the region. Meanwhile most other models keep this trough
progressive and don't even really hint at a cut off scenario,
transitioning us to a dry northwest flow aloft rather quickly. The
GFS solution may be influenced by a good deal of convection
generated as the trough is digging into Texas Tuesday evening
which in turn leads to a deeper trough and a more likely cut off
scenario. Generally see this as less likely and have allowed the
NBM to drive the forecast in this time range.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 230 PM CDT Thu May 19 2022

Primary focus of the TAF is on timing of thunderstorm activity
this evening. Uncertainty exists as to how far north it will
develop and whether it will impact the St Louis area terminals. If
it does so, it is likely between 21 and 00Z. After this, we expect
light winds and VFR conditions overnight. Flow becomes mostly
southerly on Friday with VFR continuing.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 2:44 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
244 PM CDT Thu May 19 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
244 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected across southeast Missouri and southwest
Illinois this afternoon. Large hail, damaging winds, and tornadoes
are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances return to the northern part of the area Friday
night, with this threat shifting slowly southward through the day
Saturday. The stronger storms could contain large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this afternoon.

Kimble

In the hours before

Local storm report, May 19, 12:12 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1212 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     TSTM WND GST     4 S WELDON SPRING       38.66N 90.66W
05/19/2022  M58 MPH          ST. LOUIS          MO   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 4
            S WELDON SPRING. KSUS METAR.

&&

MCF
Local storm report, May 19, 12:23 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1223 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             1 SE COLLINSVILLE       38.67N 89.99W
05/19/2022  E0.95 INCH       MADISON            IL   PUBLIC

            NICKEL TO QUARTER SIZE HAIL IN UPTOWN
            COLLINSVILLE.

&&

MCF
Local storm report, May 19, 12:28 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1228 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     HAIL             2 NW SAINT ANN          38.74N 90.41W
05/19/2022  U0.75 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

1143 AM     HAIL             COLUMBIA                38.45N 90.22W
05/19/2022  E0.70 INCH       MONROE             IL   PUBLIC

&&
Local storm report, May 19, 2:13 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     TSTM WND DMG     3 SSW MARYLAND HEIGHTS  38.68N 90.50W
05/19/2022                   ST. LOUIS          MO   FIRE DEPT/RESCUE

            REPORT OF TREES DOWN AT CROWN RIDGE AND
            RIDGEMEADOW DR AND AT RIVER BEND AND RIVER
            VALLEY DR.

&&

LSJ
Local storm report, May 19, 2:14 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     3 NE PACIFIC            38.51N 90.72W
05/19/2022                   ST. LOUIS          MO   FIRE DEPT/RESCUE

            REPORT OF A TREE DOWN ON MODEL REALTY RD.

&&

LSJ
Local storm report, May 19, 2:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     TSTM WND DMG     1 WSW CLARKSON VALLEY   38.62N 90.62W
05/19/2022                   ST. LOUIS          MO   PUBLIC

            PHOTO ON SOCIAL MEDIA SHOWS A TREE DOWN
            ACROSS STRECKER RD.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:48 AM CDTSevere Thunderstorm WarningLSXOsage30 min
May 19, 10:37 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade38 min
May 19, 11:00 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren45 min
May 19, 11:27 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis38 min
May 19, 11:37 AM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis38 min
May 19, 3:21 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford, Iron, Reynolds, Washington54 min
May 19, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford, Washington50 min
May 19, 3:44 PM CDTSevere Thunderstorm WarningLSXJefferson34 min
May 19, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford, Franklin, Washington41 min
May 19, 4:09 PM CDTTornado WarningLSXFranklin36 min
May 19, 4:16 PM CDTTornado WarningLSXReynolds44 min
May 19, 4:38 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren, City of Saint Louis52 min
May 19, 4:55 PM CDTTornado WarningLSXSaint Charles, Saint Louis35 min
May 19, 5:00 PM CDTSevere Thunderstorm WarningLSXReynolds11 min
May 19, 5:06 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois39 min
May 19, 5:16 PM CDTTornado WarningLSXSaint Charles, Saint Louis, City of Saint Louis29 min
May 19, 5:19 PM CDTTornado WarningLSXSaint Charles, Saint Louis26 min
May 19, 5:44 PM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis3 hr
May 19, 5:46 PM CDTSevere Thunderstorm WarningLSXSaint Charles44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.